Indian firm recalls eye drops linked to fatal infection in US
An Indian firm has withdrawn its line of eye drops from the US due to potential contamination with a drug-resistant bacteria. The bacterium has been associated with cases of permanent vision loss and even a death from bloodstream infection, according to the US health protection agency.
The US Center for Disease Control and Prevention is testing unopened bottles of the eye drops named EzriCare Artificial Tears, which are produced by Global Pharma Healthcare located in Chennai.
Meanwhile, the US Food and Drug Administration has taken measures to block imports of the company’s products. The FDA has issued a warning to consumers and healthcare professionals not to use or purchase the EzriCare Artificial Tears or Delsam Pharma’s Artificial Tears due to the potential presence of bacteria.
The agency stated that using such contaminated eye drops raises the risk of eye infections that could lead to blindness or death.
Global Pharma Healthcare, in a statement, announced that it is recalling all lots of its Artificial Tears Lubricant Eye Drops, sold under the brand names EzriCare and Delsam Pharma, due to possible contamination.
According to CBS News, medical professionals have been informed of an uncommon outbreak of Pseudomonas aeruginosa, which has affected over 55 individuals in 12 states, and has caused at least one death. The recall covers all products that are still within their expiration date and is being done at the consumer level.
A CDC spokesperson stated to CBS News that five out of the 11 patients who suffered eye infections have experienced vision loss. The bacterium Pseudomonas aeruginosa, which has been becoming increasingly resistant to antibiotics, can lead to infections in the blood, lungs, or wounds, according to Insider.com.
The CDC states that the bacterium Pseudomonas aeruginosa typically spreads to people in healthcare settings through exposure to contaminated water or soil, where it resides.
This brand of eye drops produced in India is the latest pharmaceutical item to come under examination following reports of multiple deaths among children in Gambia and Uzbekistan last year, which were connected to cough syrups.